Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 11, NWS Reno, NV
NWS Reno, NV issued this winter storm watch at Dec 19, 2021, 12:58 PM PST for 8 counties in California; Douglas County, Washoe County, Nevada. It took effect at Dec 22, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 19, 2021, 12:58 PM PST (20:58 UTC)
- In effect from
- Dec 22, 2021, 4:00 PM PST
- Expired
- Dec 20, 2021, 3:23 PM PST
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2467 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660 WWUS45 KREV 192058 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 1258 PM PST Sun Dec 19 2021 CAZ072-NVZ002-210300- /O.NEW.KREV.WW.Y.0023.211222T0000Z-211223T0000Z/ /O.NEW.KREV.WS.A.0011.211223T0000Z-211227T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 1258 PM PST Sun Dec 19 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 4 PM PST WEDNESDAY... ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...For the Winter Weather Advisory, wet snow expected. Total snow accumulations of 1 to 4 inches, except 5 to 12 inches above 7000 feet. Winds gusting as high as 75 mph over exposed ridges. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 1 to 3 feet, except 3 to 8 feet above 7000 feet possible. Winds could gust as high as 40 mph, except 100 mph or more over exposed ridges. * WHERE...Greater Lake Tahoe Area. * WHEN...For the Winter Weather Advisory, from 4 PM Tuesday to 4 PM PST Wednesday. For the Winter Storm Watch, from Wednesday afternoon through Sunday afternoon. * IMPACTS...Travel could be very difficult to impossible, especially starting Wednesday night and continuing through the holiday weekend. Strong winds could cause tree damage. * ADDITIONAL DETAILS...Snow may mix with rain at times below 6500 feet through Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the major storm arrives later Wednesday, travel may be difficult or impossible for an extended period of time. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ071-210300- /O.NEW.KREV.WW.Y.0023.211222T0000Z-211223T0000Z/ /O.NEW.KREV.WS.A.0011.211223T0000Z-211227T0000Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 1258 PM PST Sun Dec 19 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 4 PM PST WEDNESDAY ABOVE 5000 FEET... ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...For the Winter Weather Advisory above 5000 feet, snow expected. Total snow accumulations of 2 to 4 inches, except 4 to 8 inches west of highway 395. Local snowfall totals to a foot above 5500 feet south and west of Susanville and near Yuba Pass. Below 5000 feet, 0 to 2 inches is possible. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 10 to 20 inches possible, except 2 to 5 feet west of highway 395 above 5000 feet. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...For the Winter Weather Advisory, from 4 PM Tuesday to 4 PM PST Wednesday. For the Winter Storm Watch, from Wednesday afternoon through Sunday afternoon. * IMPACTS...Travel could be slow through Wednesday before becoming very difficult to impossible through the remainder of the holiday weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the major storm arrives Wednesday night, travel may be difficult or impossible for an extended period of time. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-210300- /O.NEW.KREV.WS.A.0011.211223T0000Z-211227T0000Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 1258 PM PST Sun Dec 19 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 1 to 2 feet possible, except 3 to 7 feet above 7000 feet along and west of Highway 395. Winds could gust as high as 50 mph, except over 100 mph along the Sierra crest. * WHERE...Mono County. * WHEN...From Wednesday afternoon through Sunday afternoon. * IMPACTS...Travel could be very difficult to impossible at times with areas of strong winds and blowing snow along the 395 corridor. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ http://www.weather.gov/reno
1 follow-up statement
251 WWUS45 KREV 202323 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 323 PM PST Mon Dec 20 2021 CAZ072-NVZ002-220300- /O.UPG.KREV.WS.A.0011.211223T0000Z-211227T0000Z/ /O.NEW.KREV.WS.W.0005.211223T0000Z-211227T0000Z/ /O.EXT.KREV.WW.Y.0023.211222T0300Z-211223T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 323 PM PST Mon Dec 20 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 7 PM TUESDAY TO 4 PM PST WEDNESDAY... ...WINTER STORM WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST SUNDAY... * CHANGES...Winter Weather Advisory timing changed to 7 pm. Winter Storm Watch Upgraded to a Winter Storm Warning. * WHAT...For the Winter Weather Advisory, snow expected. Total snow accumulations of 1 to 4 inches with 5 to 12 inches above 7000 feet. Winds gusting to 35 mph, with ridge wind gusts exceeding 80 mph. For the Winter Storm Warning, heavy snow expected. Total snow accumulations of 2 to 4 feet, except 4 to 8 feet above 7000 feet. Wind gusts to 40 mph, with ridge wind gusts exceeding 100 mph, are likely. * WHERE...Greater Lake Tahoe Area. * WHEN...For the Winter Weather Advisory, from 7 PM Tuesday to 4 PM PST Wednesday. For the Winter Storm Warning, from 4 PM Wednesday to 4 PM PST Sunday. * IMPACTS...Travel could be very difficult to impossible, especially by Wednesday night and Thursday. Strong winds could cause areas of tree damage. * ADDITIONAL DETAILS...Snow may mix with rain at times below 6500 feet Wednesday and Wednesday night. There may be a break in heavier snow late Thursday night and Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the major storm arrives later Wednesday, travel may be difficult or impossible for an extended period of time. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ071-220300- /O.UPG.KREV.WS.A.0011.211223T0000Z-211227T0000Z/ /O.NEW.KREV.WS.W.0005.211223T0000Z-211227T0000Z/ /O.EXT.KREV.WW.Y.0023.211222T0300Z-211223T0000Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 323 PM PST Mon Dec 20 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 7 PM TUESDAY TO 4 PM PST WEDNESDAY ABOVE 5000 FEET... ...WINTER STORM WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST SUNDAY... * CHANGES...Winter Weather Advisory timing changed to 7 pm. Winter Storm Watch Upgraded to a Winter Storm Warning. * WHAT...For the Winter Weather Advisory above 5000 feet, snow expected. Total snow accumulations of 2 to 4 inches, except 4 to 8 inches west of highway 395. Local snowfall totals to a foot above 5500 feet south and west of Susanville and near Yuba Pass. Below 5000 feet, 0 to 2 inches is possible. For the Winter Storm Warning, heavy snow expected. Total snow accumulations of 8 to 18 inches, except 2 to 5 feet west of highway 395 above 5000 feet. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...For the Winter Weather Advisory, from 7 PM Tuesday to 4 PM PST Wednesday. For the Winter Storm Warning, from 4 PM Wednesday to 4 PM PST Sunday. * IMPACTS...Travel could be slow through Wednesday before becoming very difficult to impossible through the remainder of the holiday weekend. There may be a break in heavier snow late Thursday night and Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the major storm arrives Wednesday night, travel may be difficult or impossible for an extended period of time. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-220300- /O.UPG.KREV.WS.A.0011.211223T0000Z-211227T0000Z/ /O.NEW.KREV.WS.W.0005.211223T0000Z-211227T0000Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 323 PM PST Mon Dec 20 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST SUNDAY... * CHANGES...Winter Storm Watch Upgraded to a Winter Storm Warning. * WHAT...Heavy snow. Total snow accumulations of 1 to 2 feet, except 3 to 7 feet above 7000 feet along and west of Highway 395. Winds could gust as high as 50 mph, except over 100 mph along the Sierra crest. * WHERE...Mono County. * WHEN...From 4 PM Wednesday to 4 PM PST Sunday. * IMPACTS...Travel could be very difficult to impossible at times with areas of strong winds and blowing snow along the 395 corridor. Strong winds could cause tree damage. There may be a break in heavier snow late Thursday night and Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 19, 2:21 AM PST, 10 hours 37 minutes earlier.
Area forecast discussion, Dec 19, 2:21 AM PST, 10 hours 37 minutes before
Area Forecast Discussion National Weather Service Reno NV 221 AM PST Sun Dec 19 2021 .SYNOPSIS... Quiet weather continues into early next week with stagnant valley air. Areas of freezing fog will burn off by late morning or at least lift to low clouds. Stormy weather returns Tuesday and Wednesday with periods of wind, rain and snow. Be prepared for disruptions to travel over Sierra passes leading to and during the upcoming holiday weekend. && .SHORT TERM... * Freezing Fog Advisory in effect until 10 AM PST. Not much more to add this early morning. So fair skies above the underlying fog/stratus and lighter winds will be the dominate weather feature through at least Monday. Strong surface inversions remain in place across the region through Monday morning as an expansive upper ridge responds with widespread subsidence locking in moisture and higher RH’s (90- 100%) for those Sierra and lower western NV valleys that have freezing fog and low stratus in their areas. Diurnal temperatures will range little in those Basin areas with fog and stratus. Some locations may see highs at or below freezing dropping only a few degrees into the mid to low 20s overnight. Sierra and far western NV valleys, i.e., Truckee Meadows and Carson Valley, should see either partial or full fog burn-off by late morning. Hazy skies with some low stratus will be all that remains through the afternoon and evening. Lower basin valleys in western NV like Humboldt and Lahontan valleys could see only a partial burn-off by midday with widespread low stratus. In advance of the next winter storm to affect the region, winds aloft over the Sierra ridges are still on track to increase later Sunday evening into Monday with winds pushing into the 35-45kt range. The momentum and turbulence imparted over the complex terrain may be sufficient to mix out those Sierra valleys with fog/stratus, especially north of Mono County to Lassen/Plumas Counties. With the stronger inversions creating poor ventilation over those Sierra and lower western NV valleys that are fortunate enough to be fog and stratus free, some minor air quality issues and haze could arise. This is especially the case for more urbanized areas like Carson City and Reno. -Amanda .LONG TERM...Tuesday through Saturday (Christmas Day)... Beneficial Snowpack Boost, but Detrimental Travel Headaches: * In the Sierra and for passes in northeast CA- major travel disruptions, very long travel times, and possible periodic road closures are all probable. * For the foothills and lower valleys of western NV- rain or a rain/snow mix Thursday. Snow levels drop more with increasing potential for travel disruption due to snow by Christmas Eve. * This large upper low will be impacting much of the west, particularly CA and NV, so stay up-to-date on the weather and road conditions if holiday travel takes you out of or into these regions. Stormy weather pattern returns this week for northern CA and western NV on Tuesday. Simulations are closing in on a few time frames of wind/rain/snow that could create difficult travel conditions for the region. A large upper level low parks itself just off the CA coast for much of the week and will be the main culprit for the incoming inclement weather concerns. Tuesday-Tuesday Night: Initial wave of moisture associated with a subtropical jet and an atmospheric river will sweep across much of CA. Forcing and dynamics with this initial precipitation wave are still well offshore with the upper low, but orographic upslope flow paired with the moisture-laden AR should be enough to produce rain and snow for the west slopes of the Sierra, the Sierra crest, and possibly a bit of spillover onto the east side of the crest. The position of the moisture and the jet would take aim primarily at areas from Tahoe southward, and with snow levels around 6000-6500 feet there is decent potential for accumulating snows in the Sierra. There may be periodic light rain/snow showers pushed into far western Nevada, but there is a lack of forcing to initiate spillover potential. Wednesday through end of the week: I'm going to be honest here... it is difficult to discriminate distinct features from Wednesday onward, particularly in the deterministic datasets, as multiple waves appear to swing through the upper low. So rather than get caught up in that, let's focus on where our probabilistic guidance can direct our attention. Simulations (EPS/GEFS meteograms & ECMWF EFI) are showing signals for Thursday being a big storm day for much the Sierra and western Nevada. The moisture aligns with the upper low, along with more significant forcing and jet dynamics to really kick off a long period of steady mountain snows, NE CA rain and snow, and periods of spillover into western NV. High confidence for multiple feet of snow to areas above 7000 feet, with a couple feet possible at Lake Tahoe level as well. Snow levels will be transitioning between Wed-Thurs, so snow accumulations may be hard to come by for areas below 5000-6000 feet. By Friday, snow levels will likely be down near all valley floors, but areas below 5000 feet may still struggle to stack up some snow. -Edan && .AVIATION... FZFG that developed overnight will continue to bring LIFR/IFR conditions to most Sierra and western NV terminals till later Sunday morning. Those areas affected by FZFG should expect to see full burn-off between 17-19Z. Some western NV terminals could see VIS/CIG MVFR conditions continuing into the afternoon. Shallow BCFG at TVL and RNO should not last much long after 16Z with VFR conditions continuing into the afternoon. The aforementioned winds will increase out of the southwest to around 25-40 knots at FL100 on Sunday. This will encourage periods of light/moderate turbulence over Sierra terminals and KRNO. By Tuesday, the arrival of persistent active winter weather will return to Northeast CA and Western NV. Days of moderate to heavy mountain snow, light to moderate valley rain and snow, mountain obscurations, along with gusty winds will likely create periods of turbulence and wind shear concerns. -Amanda && .REV Watches/Warnings/Advisories... NV...Freezing Fog Advisory until 10 AM PST this morning NVZ003>005. CA...Freezing Fog Advisory until 10 AM PST this morning CAZ071. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 9:56 PM PST | Freezing Fog Advisory | REV | Lassen, Plumas, Sierra | 12 hr |
| Dec 19, 12:58 PM PST | Winter Weather Advisory | REV | Alpine, El Dorado, Lassen, Nevada, Placer, Plumas and 1 more | 4 days |
Nearby
Winter Storm Watches in California, 2021Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.